Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 18, 2002, 4:44 PM EDT for Orangeburg County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 4:44 PM EDT (20:44 UTC)
- Expired
- Apr 18, 2002, 5:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 5:05 PM EDT | Thunderstorm Wind 50 E | North, SC | Sheriff reported a couple of trees down in North. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 676 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 182044
SVRCAE
SCC075-182115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT THU APR 18 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 515 PM EDT.
* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES NORTHWEST OF EDISTO..MOVING SOUTHEAST
AT 10 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NORTH
ORANGEBURG.
EDISTO.
THIS STORM WILL PRODUCE DIME SIZE HAIL.
LAT...LON 3373 8104 3358 8117 3337 8087 3355 8071
ARDREYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:32 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Apr 18, 2:32 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 232 PM EDT THU APR 18 2002 AIRMASS MODERATELY UNSTABLE THIS AFTERNOON WITH SURFACE BASED LI -5 TO -7 AND CAPE 1500-2500 J/KG. WEAK SURFACE PRESSURE TROUGH HAS SHIFTED EAST...NOW ACROSS MIDLANDS AND CSRA...BEST LOW LEVEL CONVERGENCE IN THE CSRA. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING FROM AGS NORTH TO CAE. WATER VAPOR AND UPPER AIR CHARTS SHOWS RIDGE ACROSS SOUTHERN STATES EXTENDING NORTHEAST OVER SOUTH CAROLINA...SHIFTING SLOWLY SOUTH AND BECOMING FLAT. WEAK SHORT WAVES MOVING ACROSS AREA FROM MIDWEST TROUGH. WEAK SHORT WAVE IN UPSTATE NOW WILL HELP TRIGGER CONVECTION THIS AFTERNOON AND EVENING. WILL GO WITH SLIGHT CHANCE POPS TONIGHT...UNTIL MIDNIGHT...FORECAST LOWS ABOVE LOCAL GUIDANCE CONSENSUS. LITTLE CHANGE IN AIRMASS FRI...MODERATELY UNSTABLE AFTERNOON AND POSSIBLE SEA BREEZE FRONT ACTIVITY/CONVERGENCE EAST ZONES. MAYBE A WEAK SHORT WAVE...WILL CONTINUE CHANCE AFTERNOON THUNDERSTORMS...WEAKENING AFTER SUNSET. WITH LOW LEVEL WIND FIELD BECOMING WEST-SOUTHWEST AND INCREASING...WEAK LOW LEVEL WARM AIR ADVECTION SHOULD RESULT IN WIDESPREAD HIGHS AROUND 90. SAT...META INDICATING POSSIBLE DRYING IN THE LOW LEVELS...BUT CONSIDERABLE MID LEVEL CLOUDS IN THE AFTERNOON...MAY RESULT IN LESS INSTABILITY...WITH WEAK SURFACE TROUGH IN THE REGION...WILL GO WITH SLIGHT CHANCE AFTERNOON SHOWERS/THUNDERSTORMS. EXTENDED...MRF/CANADIAN...FRONT ACROSS VA/NC TO WEST TN LATE SUN...TROUGH ACROSS SOUTH CAROLINA. MRF CONTINUES TO SHOW FRONT MOVING THRU AREA EARLY MON. CANADIAN/ECMWF INDICATE FRONT DOES NOT MAKE IT THIS FAR SOUTH...LESS AMPLITUDE TO UPPER TROUGH MOVING ACROSS OHIO VALLEY/NORTHEASTERN STATES. MODEL ENSEMBLES SUPPORT LESS AMPLITUDE. MRF ENSEMBLE TEMP/POP GUIDANCE SUGGEST HIGHER TEMPS THAN MRF AND LOWER POPS. WITH FRONT IN THE REGION SUN/MON WILL GO WITH CHANCE POPS...DRY REST OF PERIOD WITH TEMPS NEAR CLIMO. FCSTID = 19 CAE 66 91 66 88 / 20 30 20 20 AGS 63 91 63 89 / 20 30 20 20 SSC 66 90 65 88 / 20 30 20 20 OGB 66 91 66 88 / 20 30 20 20 .CAE... GA...NONE. SC...NONE. AWP
In the hours before
Special weather statement, Apr 18, 12:45 PM EDT, 3 hours 59 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-182300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1245 PM EDT THU APR 18 2002 THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG... BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA... EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON... LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND... RICHMOND...SALUDA AND SUMTER. ...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON... A WARM HUMID AIRMASS WILL COVER CENTRAL SOUTH CAROLINA THIS AFTERNOON. THE AIRMASS WILL BECOME UNSTABLE AS TEMPERATURES REACH THE UPPER 80S. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE HEAT OF THE DAY AND CONTINUE INTO THE EVENING. THE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...SOME HAIL AND HEAVY RAIN AS THEY MOVE SLOWLY EASTWARD. A FEW OF THE STRONGEST STORMS WILL PRODUCE DAMAGING HAIL...THREE QUARTERS OF AN INCH OR GREATER...AND WIND GUSTS NEAR 50 MPH. CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. CDL
Local storm report, Apr 18, 4:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
435 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
358 PM 12 E CHESTERFIELD SC .75 INCH HAIL
04/18/02 CHESTERFIELD SHERIFF REPORTED
DIME-SIZE HAIL AND PART
OF ROOF PEELED OFF BARN
NEAR CHERAW.
RJLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:37 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 23 min |
| Apr 18, 3:41 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 34 min |
| Apr 18, 4:26 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.